I need something for her that is in patch form or that can be given rectally she is terminal and has long history of pain and is unable to take morphine/duragesic/fentanyl.
24 Mar 2013
Do you know why she can't take fentanyl? She's pretty much up a creek if she can't swallow. Fentanyl is the only thing that helps severe pain and is in a patch. Butrans is a patch but its not as strong. I've seen morphine given rectally but she says she's allergic to it. Many people say they are allergic to a med if they have a histamine response to it, this isn't an allergy. A histamine response is itching all over and can be taken care of with an anti histamine. If you can find out what happens to her when she takes them, you may be able to give her what she needs.
24 Mar 2013
I agree with the previous post, what happens when she is given morphine? You might want to consider giving IM injections of Demerol but I would not want to go down that road until you rule out morphine. She can also receive pain Meds through a pump
If she is not under the care of a specialist then it might be time to find a true pain management Dr
24 Mar 2013
Nasty reaction to morphine for sure. So as far as patches go I know of any that don't have some form of morphine so I think the best would be a suppository. Now there are a number of those but most do not last as long as a patch.
Hydromorphone (hydrochloride rectal suppository)is a short-acting opioid that is known to take effect quickly. It may be used in oral form, though injection and suppository forms are also available.
Oxymorphone is available in short-acting forms, either through injection or a suppository. A long-acting form is also available that is effective for up to twelve hours.
Both Hydromorphone and Oxymorphone are sometimes used in place of morphine, but it will depend on how sensitive she is to morphine as these are similar and yet considered synthetic morphine.
I can tolerate a hydrochloride rectal suppository but not morphine.
Don't know if that is much help but I hope it at least gives you something to try.
25 Mar 2013
Nausea and vomiting is very common for some people when taking opioids. It doesnt necessarily mean she cannot take them but she may need an anti-emetic drug along with it. Did you try giving anything for nausea when she was on Fentanyl? Compazine, Zofran, phenergan anything like that? Sometimes it can be a delicate balance of getting the right dose along with an anti-emetic. Do you have hospice coming in? If no, I would recommend you get a hospice referral. They can really help with pain management and are invaluable helping a person and their family through this rough time.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have just gone through a Rapid detox program successfully weaning off Morphine and the Fentanyl Duragesic patch, using Subutex for the last 30 ...
2 answers • 30 Sep 2009
I currently take the 50 mcg Fentanyl Duragesic Patch. Honestly, I cannot stand this medication, but it does bring relief to my spine, which includes ...
6 answers • 1 Feb 2010
I have degenerative disc disease and bulging disc.I have been on hydrocodone 10/500mg 4 times a day for quite a while now. The doctor wanted to ...
4 answers • 4 Mar 2010